100 times stronger than morphine
Fentanyl is a powerful synthetic opoid.
Fentanyl is a powerful man-made opioid, 100 times stronger than morphine
Just one kilogram of fentanyl can kill 500,000 people
Man-made opioids like fentanyl are a major cause of overdoses locally
Fentanyl can be in pills or substances unknowingly
If somebody uses fentanyl on purpose, it is usually impossible to know the dosage unless it has been tested in a lab
Over a third of pills tested for fentanyl contained enough fentanyl to kill the person taking it
- One thing that makes fentanyl more deadly than other opioids is that a very low dose can cause the inside of your chest wall to be rigid which makes it hard to expand or contract their chest to breath. This also makes it difficult for First Responders to help them breath.
- Fentanyl is also sometimes seen in forms that look like candy or real pills.
Signs of Overdose
Respiratory depression: Shallow breathing with long pauses between breaths. The breaths are not very deep and may sound like snoring or gurgling.
Dilated pupils: Pupils turning very small or ‘pinpoint’ is another common, early indicator.
Skin changes: Cold and clammy skin. And/or a blue discoloration of the skin around the mouth and fingertips indicates oxygen is not circulating normally in the body.
Unresponsive: The person found unarousable with repeated attempts to awaken, or unconscious, should have 911 called immediately. If available, have Narcan aka Naloxone administered immediately and note the time. Turn the person on their side and continue to monitor.